Brain Candy

So I went to the doctor’s office this morning, and he prescribed me with something to prevent my migraines. I came home and read up on this wonder drug, and I am absolutely terrified of trying it. Seriously. The migraines sound like a better option.

Maybe I just overreact, but messing with brain chemistry has long been something that I hesitate to do, especially after my stint on the prozac so quickly prescribed to me back in college. That stuff left me numb and without meaning for a long while. Sure, it helped me realize I had to leave my boyfriend at the time for the sake of my own well-being, but beyond that it was a strange and disconnected experience for me – one I would prefer not to have again.

This stuff I was prescribed today is an anti-seizure medication. It most definitely messes with your brain chemistry, and they don’t really know why it works for seizures or for migraines. Side effects can include weight loss, memory problems, sluggishness, and a general feeling of stupidity and slowness – as if your brain isn’t working properly. I quite like my brain most of the time, when it’s not assaulting me from the inside. Even then, I’d rather not beat it into submission by making myself stupid.

As such, right now I’m hesitant to try the stuff. It’s a preventative, which means take it every day, upping the dosage after two weeks, and so on. You can’t just stop using it, either, you have to wean yourself off it. Kind of scary. It’s also used as an anti-depressant, but they don’t know why it works.

Not sure I wanna be a hamster, even a painfully cute one.

9 Comments

  • haveyaseenlucky

    January 12, 2007 at 6:36 pm

    I’ve never read “a general feeling of stupidity” as a side affect for taking any drug. So what’s it called?

  • lafemmezilla

    January 12, 2007 at 6:46 pm

    What the heck did they give you? All those side effects sound like what I’m taking, which is actually pretty awesome for me. I love it.

    The first time I saw the novel that came along with my Imitrex sample, I too decided it was way too scary. But I finally gave in and tried it, and it was ok. I didn’t develop a third eyeball or anything!

    • Jenny Lee Silver

      January 12, 2007 at 8:33 pm

      It’s something called topamax. I might be less nervous about it if it wasn’t something I had to take every day. That part freaks me out a bit.

  • strange

    January 12, 2007 at 7:39 pm

    As a fellow migraine sufferer I am curious as to what they put you on, what’s it called?

    Also, weren’t pills that you only take when you have a migraine an option? Those are the kind I am currently on (despite frequent migraines) and I think they are fantastic.

    • Jenny Lee Silver

      January 12, 2007 at 8:34 pm

      The stuff is Topamax, there’s lots of online info on it. He gave me some stuff to get rid of them as they show up, but he seems to think a better plan is to try and prevent them as much as possible.

  • deb_or_ah

    January 12, 2007 at 7:53 pm

    topamax? I’ve been taking it for over a year with FABULOUS results.

    I did have tingly (pretty bad) feet and hands within the first month. Side effect that wears off.

    • Jenny Lee Silver

      January 12, 2007 at 8:31 pm

      Yeah, that’s the one. I read about those side effects… I usually try and avoid taking things if I can, so being on something regularly is a bit weird for me to consider.

      • haveyaseenlucky

        January 13, 2007 at 12:28 am

        I’m sure this sounds cliche but just ask yourself if the headaches are so affecting your life that you are you are ready to ‘get hooked’ to make them stop.

        I had the panic thing several years ago, and it was definitely worth it to get hooked on zoloft in exchange for getting my social life back. To this day though I am still on the smallest ineffectual dose of the stuff. The 25mg I now take does nothing to my brain but prevent the freaky withdrawl symptoms.

        Drugs are grand.